Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On purely inseparable extensions $k[X,Y]/k[X',Y']$
and their generators


Author: D. Daigle
Journal: Proc. Amer. Math. Soc. 124 (1996), 1337-1345
MSC (1991): Primary 13F20
DOI: https://doi.org/10.1090/S0002-9939-96-03377-1
MathSciNet review: 1327003
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let ${\mathbf{k}} $ be a field of characteristic $p>0$ and $R={\mathbf{k}} [X,Y]$ a polynomial algebra in two variables. By a $p$-generator of $R$ we mean an element $u$ of $R$ for which there exist $v\in R$ and $n\ge0$ such that ${\mathbf{k}} [u,v]\supseteq R^{p^n}$. We also define a $p$-line of $R$ to mean any element $u$ of $R$ whose coordinate ring $R/uR$ is that of a $p$-generator. Then we prove that if $u\in R$ is such that $u-T$ is a $p$-line of ${\mathbf{k}} (T)[X,Y]$ (where $T$ is an indeterminate over $R$), then $u$ is a $p$-generator of $R$. This is analogous to the well-known fact that if $u\in R$ is such that $u-T$ is a line of ${\mathbf{k}} (T)[X,Y]$, then $u$ is a variable of $R$. We also prove that if $u$ is a $p$-line of $R$ for which there exist $\varphi\in\operatorname{qt} R$ and $n\ge0$ such that ${\mathbf{k}} (u,\varphi)\supseteq R^{p^n}$, then $u$ is in fact a $p$-generator of $R$.


References [Enhancements On Off] (What's this?)

  • 1. S.M. Bhatwadekar and A.K. Dutta, Linear planes over a D.V.R. To appear in J. of Algebra.
  • 2. D. Daigle, A property of polynomial curves over a field of positive characteristic. Proc. Amer. Math. Soc. 109 (1990), 887--894. MR 90k:14030
  • 3. D. Daigle, Purely inseparable extensions of $\mathbf{% k}[X,Y]$. To appear in Proc. Amer. Math. Soc.
  • 4. Paul Eakin and William Heinzer, A cancellation problem for rings. Conference on Commutative Algebra, Lecture Notes in Mathematics No 311, Springer-Verlag (1973), 61--77. MR 50:2157
  • 5. R. Ganong, On plane curves with one place at infinity. J. Reine Angew. Math. 307/308 (1979), 173--193. MR 82e:14036
  • 6. T.T. Moh, On the classification problem of embedded lines in characteristic $p$. Algebraic Geometry and Commutative Algebra in Honor of Masayoshi NAGATA, Kinokuniya (1987), 267--279. MR 90a:14004
  • 7. K.P. Russell, Field generators in two variables. J. Math. Kyoto Univ. 15 (1975), 555--571. MR 53:2946
  • 8. K.P. Russell and A. Sathaye, On finding and cancelling variables in $\mathbf{% k}[X,Y,Z]$. J. of Algebra 57 (1979), 151--166. MR 80j:14030

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13F20

Retrieve articles in all journals with MSC (1991): 13F20


Additional Information

D. Daigle
Affiliation: Department of Mathematics, University of Ottawa, Ottawa, Canada K1N 6N5
Email: daniel@zenon.mathstat.uottawa.ca

DOI: https://doi.org/10.1090/S0002-9939-96-03377-1
Received by editor(s): June 7, 1994
Additional Notes: The author was supported by a grant from NSERC Canada
Communicated by: Eric M. Friedlander
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society